Can Benzos Cause Seizures?

Benzodiazepine is the first drug provided to a patient in the first line of treatment who had a seizure. Available in different formats, the benzos are helpful in suppressing the jerking movements of the body and calming the abnormal electrical impulses produced in the brain. Caretakers or the emergency unit team will then proceed with the necessary procedure to bring the patient under control from the seizure attack.

Withdrawing benzodiazepine can develop a severe condition over a period. It is not preferable for the doctor to advise the use of a benzodiazepine as a regular medicine for at least three months. The reason is that the patient becomes dependent on the drug and additionally develops increased the risk of accidents, particularly in the elderly, in the form of cognitive, intellectual, and neurological impairments.

Can Benzos Cause Seizures?

Benzodiazepine Withdrawal Syndrome

Benzodiazepine withdrawal syndrome or benzo withdrawal consists of a cluster of symptoms developed when an individual consumes benzodiazepine recreationally or medically and generates a physical dependence on the drug. These symptoms increase over a period due to discontinuation of the drug. As a result, the individual will show addiction towards the drug that can last for several years.

Apart from this, the individual experiences panic attacks, sweating, difficulty in concentration, sleep disturbance, memory problems, nausea, weight loss, muscular pain, hallucinations, seizures, psychosis, and suicidal thoughts.

Can Benzos Cause Seizures?

Withdrawing benzodiazepines immediately can result in a life-threatening situation such as the development of seizures, particularly in cases where the individual is consuming high doses, or there is a rapid decrease in the dosage level. However, the occurrence of severe withdrawal response may or may not happen despite a gradual reduction in the dosage level even after providing a single hefty dose in the form of animal models. On the contrary, a minority of individuals will display a protracted withdrawal syndrome, where the symptoms will show its sub-acute level for several months or years.

Even after discontinuing benzodiazepines, the withdrawal symptoms continue to remain in the body until there are psychological adaptations. During this period, the individual experiences seizures, due to the drawbacks that occur as mentioned in the above paragraphs. Therefore, it is necessary to understand the withdrawal reactions in order to provide a proper treatment and ensure that the patient does not develop seizure that can be life-threatening.

Treatment

In order to prevent the occurrence of seizures due to the withdrawal of benzos, a better way of approaching the discontinuation is by reducing the dosage level at a slower rate. The rate of reduction of the dosage depends on the patient, and the reaction showed during this period. Therefore, it is necessary for the doctor to ensure frequent consultations to keep up with the changes that the patient displays. Depending on the outcome, the doctor can add or subtract other medicines that act as counter measures towards the development of withdrawal symptoms caused due to benzodiazepines.

Apart from this, neurologists can also opt for diazepam in low doses to cure patients suffering from seizures, as any reduction or stoppage of the medicine will have minimal rebound effects.

A few people find it very difficult during the reduction stage. Therefore, it is necessary to create a balance during this phase so that the individual does not fall as a victim to the side-effects caused due to the withdrawal of benzos. The management of benzodiazepine depends on the person’s age and the pathways of benzodiazepines.

Psychological interventions will also be helpful in reducing the occurrence of seizures during withdrawal of benzodiazepines. Anyone can cope up with the withdrawal symptoms through motivation and proper approach.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.